Alert archive / Wyoming / River Flood Warnings in 2011
River Flood Warning 4, NWS Riverton, WY
NWS Riverton, WY issued this river flood warning at Jun 10, 2011, 8:09 AM MDT for Big Horn County, Wyoming. It took effect at Jun 10, 2011, 12:00 PM MDT. It was in force for 5 min.
The area
The counties it named.
The facts
- Issued
- Jun 10, 2011, 8:09 AM MDT (14:09 UTC)
- In effect from
- Jun 10, 2011, 12:00 PM MDT
- Expired
- Jun 10, 2011, 12:05 PM MDT
- In force
- 5 min
- Issued by
- NWS Riverton, WY
- Flood severity
- Major
County Big Horn County, WY
The radar
The Billings radar (KBLX), 155 km from the middle of the area, began a volume at 14:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Bighorn River at Basin (BHBW4). The gauge peaked at 10.79 ft at Jun 11, 2011, 1:00 AM MDT.
- Action stage
- 9.5 ft
- Minor stage
- 10.5 ft
- Moderate stage
- 11 ft
- Major stage
- 13 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06274300, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted, in the capitals the NWS used until 2016.
003 WGUS45 KRIW 101409 FLWRIW BULLETIN - IMMEDIATE BROADCAST REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE RIVERTON WY 809 AM MDT FRI JUN 10 2011 ...THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A FLOOD WARNING FOR THE FOLLOWING RIVERS IN WYOMING... BIG HORN RIVER AT BASIN AFFECTING BIG HORN COUNTY. .OVER TWO INCHES OF RAIN HAS FALLEN OVER THE SOUTHERN BIG HORN BASIN IN THE LAST DAYS. THIS HAS CAUSED VERY HIGH FLOWS ALONG CREEKS AND STREAMS THAT FEED INTO THE BIG HORN RIVER. THE BIG HORN RIVER AT BASIN IS EXPECTED TO CREST TO NEAR 11.8 FEET BY NOON FRIDAY. THE RIVER IS THEN EXPECTED TO RECEDE BELOW FLOOD STAGE BY LATE FRIDAY NIGHT. THE BIG HORN RIVER AT GREYBULL IS EXPECTED TO CREST TO NEAR 91.5 FEET BY 6 PM FRIDAY NIGHT. FLOOD STAGE IS 92.00 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... AREA RESIDENTS SHOULD MONITOR THE LATEST WEATHER AND RIVER CONDITIONS. IF FLOODING IS OBSERVED, MOVE TO HIGHER GROUND. GRAPHICAL FORECASTS ARE AVAILABLE AT: HTTP://WATER.WEATHER.GOV/AHPS2/INDEX.PHP?WFO=RIW (ALL LOWER CASE) THE NEXT STATEMENT WILL BE ISSUED BY 2PM FRIDAY AFTERNOON. && WYC003-111241- /O.NEW.KRIW.FL.W.0004.110610T1800Z-110611T1241Z/ /BHBW4.3.ER.110610T1800Z.110610T1800Z.110611T0641Z.NR/ 809 AM MDT FRI JUN 10 2011 THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A * FLOOD WARNING FOR THE BIG HORN RIVER AT BASIN * THE CURRENT STAGE IS 10.8 FEET AT 8 AM * THE STAGE WILL RISE ABOVE THE FLOOD STAGE OF 11.0 FEET AT 10 AM FRIDAY. * THE STAGE WILL CREST AROUND 11.8 FEET AT 12 PM FRIDAY. * THE STAGE WILL FALL BELOW FLOOD STAGE AT 1 AM SATURDAY. * IMPACT...AT 11.0 FEET...FLOOD STAGE. WIDESPREAD MAJOR AGRICULTURAL FLOODING ALONG RIGHT BANK UPSTREAM AND DOWNSTREAM OF BASIN. MINOR AGRICULTURAL FLOODING ALONG RIGHT BANK AT BASIN.. * IMPACT...AT 10.5 FEET...AGRICULTURAL FLOODING INTENSIFIES AND BECOMES MORE WIDESPREAD UPSTREAM AND DOWNSTREAM OF BASIN.. * IMPACT...AT 10.0 FEET...BANKFULL STAGE. MINOR AGRICULTURAL FLOODING CONTINUES UPSTREAM AND DOWNSTREAM OF BASIN.. * IMPACT...AT 9.5 FEET...MINOR AGRICULTURAL FLOODING ALONG RIGHT BANK BEGINS UPSTREAM AND DOWNSTREAM OF BASIN.. * FLOOD HISTORY...THIS CREST COMPARES TO A PREVIOUS CREST OF 10.5 FEET ON JUN 7 1991. $$
1 follow-up statement
734 WGUS85 KRIW 101806 FLSRIW FLOOD STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 1205 PM MDT FRI JUN 10 2011 ...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVERS IN WYOMING... BIG HORN RIVER AT BASIN AFFECTING BIG HORN COUNTY. .THE BIG HORN RIVER NEAR BASIN IS CRESTING AT THIS TIME. THE RIVER IS EXPECTED TO RECEDE BELOW BANKFULL CONDITIONS BY EARLY TONIGHT. MINOR AGRICULTURAL FLOODING FLOODING IS STILL POSSIBLE ALONG THE RIGHT BANK UPSTREAM AND DOWNSTREAM OF BASIN. PRECAUTIONARY/PREPAREDNESS ACTIONS... PEOPLE SHOULD CONTINUE TO MONITOR POSSIBLE FLUCTUATING RIVER LEVELS. GRAPHICAL FORECASTS ARE AVAILABLE AT: HTTP://WATER.WEATHER.GOV/AHPS2/INDEX.PHP?WFO=RIW (ALL LOWER CASE) THIS WILL BE THE LAST STATEMENT WITH THIS EVENT. && WYC003-101835- /O.CAN.KRIW.FL.W.0004.000000T0000Z-000000T0000Z/ /BHBW4.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ 1205 PM MDT FRI JUN 10 2011 THE FLOOD WARNING IS CANCELLED FOR THE BIG HORN RIVER AT BASIN. * AT 11:15 AM FRIDAY THE STAGE WAS 10.7 FEET. * FLOOD STAGE IS 11.0 FEET. * FORECAST...THE RIVER CRESTED BELOW FLOOD STAGE AT 10.8 FEET. THE RIVER WILL FALL BELOW 10.0 FEET BY FRIDAY NIGHT . * IMPACT...AT 11.0 FEET...FLOOD STAGE. WIDESPREAD MAJOR AGRICULTURAL FLOODING ALONG RIGHT BANK UPSTREAM AND DOWNSTREAM OF BASIN. MINOR AGRICULTURAL FLOODING ALONG RIGHT BANK AT BASIN.. * IMPACT...AT 10.5 FEET...AGRICULTURAL FLOODING INTENSIFIES AND BECOMES MORE WIDESPREAD UPSTREAM AND DOWNSTREAM OF BASIN.. * IMPACT...AT 10.0 FEET...BANKFULL STAGE. MINOR AGRICULTURAL FLOODING CONTINUES UPSTREAM AND DOWNSTREAM OF BASIN.. * IMPACT...AT 9.5 FEET...MINOR AGRICULTURAL FLOODING ALONG RIGHT BANK BEGINS UPSTREAM AND DOWNSTREAM OF BASIN.. * FLOOD HISTORY...THIS CREST COMPARES TO A PREVIOUS CREST OF 10.5 FEET ON JUN 7 1991. $$
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this river flood warning went out at Jun 10, 3:03 AM MDT, 5 hours 6 minutes earlier.
Area forecast discussion, Jun 10, 3:03 AM MDT, 5 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 303 AM MDT FRI JUN 10 2011 .SHORT TERM...TODAY THROUGH SUNDAY NIGHT SHOWERS AND THUNDERSTORMS HAVE ENDED ACROSS MOST OF THE AREA THIS MORNING AS AN UPPER LEVEL LOW PRESSURE SYSTEM EXITS NORTHEASTERN WYOMING. WRAPAROUND SHOWERS EAST OF THE CIRCULATION CENTER MAY AFFECT FAR NORTHERN WYOMING THROUGH THE EARLY MORNING HOURS BUT SIGNIFICANT ADDITIONAL PRECIPITATION IS NOT EXPECTED WITH THIS SYSTEM. COOL AND DRY CONDITIONS WILL PREVAIL TODAY AS THE COOL AIRMASS REMAINS IN THE WAKE OF THE STORM SYSTEM. WARMING H5 TEMPS WILL SERVE TO STABILIZE THE AIRMASS MAKING WIDESPREAD AFTERNOON CONVECTION UNLIKELY. HOWEVER...A FEW SHOWERS COULD POP UP OVER THE NORTHWEST MOUNTAINS IN THE AFTERNOON AS SOUTHWEST FLOW ADVECTS PACIFIC MOISTURE INTO THE AREA. WARMER TEMPERATURES ARE EXPECTED FOR THE WEEKEND AS H7 TEMPS OF 6 TO 10C MOVE INTO THE STATE. SHOWERS AND A FEW THUNDERSTORMS ARE POSSIBLE WITH THE GREATEST CHANCE OVER THE WESTERN MOUNTAINS AS THE NEXT IN THE SERIES OF SHORTWAVE TROUGHS BRINGS DYNAMIC FORCING INTO THE AREA. MODELS ARE IN AGREEMENT IN DEVELOPING A DEEPER TROUGH OVER THE WESTERN CONUS THAT WILL KEEP A MOIST SOUTHWESTERLY FLOW ALOFT OVER THE AREA THROUGH THE WEEKEND. AFTERNOON SHOWERS AND ISOLATED THUNDERSTORMS ARE POSSIBLE FOR BOTH SATURDAY AND SUNDAY WITH MOUNTAINOUS AREAS SEEING THE GREATEST COVERAGE OF PRECIPITATION. .LONG TERM...MONDAY THROUGH FRIDAY A WEAK TROUGH...AND ASSOCIATED COLD FRONT WILL MOVE ACROSS THE NORTHERN ROCKIES MONDAY AND MONDAY NIGHT. THIS SYSTEM WILL RESULT IN A GOOD SHOT OF CONVECTION OVER THE WEST AND NORTH PARTS OF THE FORECAST AREA. PRECIPITATION TYPE WILL BE RAIN...WITH THE POSSIBILITY OF SOME SNOW ABOVE 10 KFT MONDAY NIGHT IN WAKE OF THE FRONT. UNLESS THIS SYSTEM SLOWS DOWN...A MAINLY DRY DAY IS EXPECTED TUESDAY...IN A WEST NORTHWEST FLOW...WITH ANY CONVECTION MAINLY OVER THE NORTHWEST/NORTHERN MOUNTAINS. GLOBAL MODELS STILL HAVE A LARGE DIFFERENCES WITH AN UPPER LOW/TROUGH MID TO LATE NEXT WEEK. THE 00Z GFS HAS THIS UPPER LOW SPINNING OVER BRITISH COLUMBIA/PACIFIC NORTHWEST AREA WEDNESDAY/WEDNESDAY NIGHT...AND THEN SLOWLY PUSHING EAST ACROSS THE NORTHERN INTERMOUNTAIN WEST/NORTHERN ROCKIES. HOWEVER...THE 00Z ECMWF AND GEM ARE MUCH MORE PROGRESSIVE AND OPEN WITH THIS SYSTEM PUSHING IT ACROSS SOUTHERN CANADA/EXTREME NORTHERN ROCKIES WEDNESDAY AND THURSDAY. THE 12Z RUN OF THE ECMWF WAS SIMILAR TO THE 00Z RUN OF THE GFS. HAVE USED A BLEND OF BOTH SOLUTIONS TO MAKE THE FORECAST. COULD SEE WIDESPREAD 80S WEDNESDAY THROUGH FRIDAY OF NEXT WEEK...ESPECIALLY IF THE GFS SOLUTIONS IS CORRECT...WITH 700MB TEMPS BETWEEN 8 AND 15 DEGREES CELSIUS. EITHER WAY...TEMPERATURES IN THE EXTENDED WILL SUPPORT AN ACCELERATION OF SNOWMELT AND CONTINUED RISES ON ALREADY HIGH CREEKS AND RIVERS. && .AVIATION... AN UPPER LEVEL LOW PRESSURE SYSTEM WILL LIFT ACROSS THE NORTHERN PLAINS THIS MORNING WITH AREAS OF LOW IFR/MVFR CLOUD DECKS SLOWLY ERODING VCNTY AND EAST OF A KCPR-KCOD LINE BETWEEN 12Z-16Z. VFR CONDITIONS WILL PREVAIL AFTERWARDS WITH LIGHT WEST TO SOUTHWEST WIND. THE SURFACE WIND FIELD WILL BECOME EASTERLY EAST OF THE DIVIDE THIS EVENING. AN UPPER LEVEL DISTURBANCE WILL SPREAD SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS VCNTY AND WEST OF A KJAC-KCOD LINE FRIDAY EVENING AND OVERNIGHT ALONG WITH HIGHER MOUNTAIN OBSCURATIONS. && .HYDROLOGY... COOL AND DRY CONDITIONS ON FRIDAY WILL KEEP MOUNTAIN SNOWMELT RATES LOW WHILE NOT ADDING TO THE LOW ELEVATION RUNOFF WITH ADDITIONAL PRECIPITATION. WARMER TEMPERATURES AND PRECIPITATION RETURN FOR SATURDAY AND SUNDAY. THE TEMPERATURES WILL NOT BE SUFFICIENT TO CAUSE RAPID SNOWMELT WITH HIGH TEMPERATURES MAINLY IN THE LOW 50S ABOVE 8500 FEET BUT RAINFALL WILL RESUME IN SOME AREAS...MOST LIKELY IN THE WEST WITH ISOLATED THUNDERSTORMS EAST OF THE CONTINENTAL DIVIDE. A FLOOD WARNING REMAINS IN EFFECT FOR STAR VALLEY AND A FLOOD WATCH REMAINS FOR THE NORTH PLATTE RIVER IN NATRONA COUNTY. && .RIW WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH THROUGH TUESDAY MORNING WYZ020. && SHORT TERM...BERC LONG TERM...WM AVIATION...AEM HYDROLOGY...BERC
Hazardous weather outlook, Jun 10, 5:00 AM MDT, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 500 AM MDT FRI JUN 10 2011 WYZ001>020-022>030-111200- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 500 AM MDT FRI JUN 10 2011 ...FLOOD WATCHES...ADVISORIES AND WARNINGS ARE IN EFFECT FOR PORTIONS OF WESTERN AND CENTRAL WYOMING.... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT CREEKS AND RIVERS WILL REMAIN HIGH AND SWIFT OVER MUCH OF THE AREA. PLEASE SEE THE LATEST HYDROLOGICAL PRODUCTS FOR THE MOST CURRENT RIVER AND STREAM INFORMATION. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ISOLATED AFTERNOON THUNDERSTORMS ARE POSSIBLE SATURDAY AND SUNDAY ACROSS THE AREA. CREEKS AND RIVERS WILL CONTINUE TO RUN HIGH AND SWIFT...AND SOME LOCATIONS WILL EXPERIENCE MINOR FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. TEAM RIVERTON
In the hours before
Special weather statement, Jun 10, 6:35 AM MDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 635 AM MDT FRI JUN 10 2011 WYZ004-101800- NORTH BIG HORN BASIN- 635 AM MDT FRI JUN 10 2011 ...RIVERS AND CREEKS RUNNING HIGH AND SWIFT... RUNOFF FROM RAINFALL WEDNESDAY AND THURSDAY ACROSS THE BIG HORN BASIN HAS RESULTED IN HIGH CREEK AND RIVER LEVELS...INCLUDING THE BIG HORN RIVER. THE BIG HORN RIVER AT BASIN WAS AROUND 10.7 FEET AT 6 AM. FLOOD STAGE AT THIS LOCATION IS 11 FEET. AGRICULTURE LAND NEAR THE RIVER WILL BE FLOODED. THE RIVER IS EXPECTED TO REMAIN BETWEEN 10.5 AND 11 FEET THROUGH THE MORNING...AND THEN IT IS EXPECTED TO BEGIN RECEDING IN THE AFTERNOON. 21
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 7:40 PM MDT | Special Weather Statement | RIW | Johnson | 50 min |
| Jun 9, 9:00 PM MDT | Special Weather Statement | RIW | Johnson | 45 min |
| Jun 10, 11:57 AM MDT | Areal Flood Warning | RIW | Big Horn | 23 hr |
Nearby
River Flood Warnings in Wyoming, 2011Every river flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.